Accutane Help – Kind of freaking out here.

posted 1 year ago in Wellness
Member
1903 posts
Buzzing bee

I would be scared to take it, too.  One of my ex-boyfriends took it as a teenager. He no longer takes it but to this day he gets sores on his scalp as a result of it.  Please see if there is another option out there. I’m scared for you!

Member
3573 posts
Sugar bee

I took it and had the best skin of my life because of it.  After I stopped it, my skin never was as bad as before.  I do think I have some long-term side effects, more to do with depression.

Member
681 posts
Busy bee

I took it when I was 12/13 and im glad I did. It saved me years of terrible acne. I still get pimples before my period, but it’s only one and it goes away! right after I stopped using it (through high school) I didn’t even have to wear make up..my skin was perfection all the time. The chapped lips sucked, but nothing that Vaseline and a hot washcloth can’t fix. Good luck! 

Member
3909 posts
Honey bee

My sister, who is now 40, took Accutane for about 6 years when she was a teenager/early 20′s.  It really did have great results for her skin; her pre-Accutane acne was pretty extreme and she does have some scarring and pock marks, but once she went on the Accutane, it was a night-and-day difference.  I don’t think she’d have the physical appearance she currently has without having taken it, nor the confidence.  She has had no long-term side effects other than her hair is a bit brittle, but so is my brother’s so it’s hard to say how much of that is hereditarty and how much is from the Accutane.  As for depression, she’s one of the most cheerful, productive, all-around happy people I’ve ever met (seriously she makes Hello Kitty look angry by comparison).  

None of these things prove Accutane to be 100% always safe for everyone, but I just wanted to point out that you’re not guaranteed to suffer the side effects.  Some people will, some won’t.  Hopefully these details will help ease your concerns now that you’ve decided to take it.

Member
1814 posts
Buzzing bee

@EffieTrinket:  I wish I had some words to un-freak you out, but I don’t.  :(   With my awful skin, I finally decided to try Accutane (I think I was around…27?) and I kept reading the possible side affects over and over and over again and finally freaked myself out enough that I stopped taking it after less than two weeks.

In other words:  I don’t think it’s worth it.  I’ve moved on to topical creams – I use AcZone and Retin-A.  And while I still get zits, I am not as scarily red spotted as before.  I’m happy with how they work and suggest you look into them!

Member
5602 posts
Bee Keeper

I took it when it first hit the market and had to sign many disclaimers and agree to particpate in a weekly survey/study from Boston University while using it. Other than the severe dryness, I really had minimal side effects from it and ended up with great looking skin.

 I think many people get upset when they read the literature and all the possible issues you may have (I know I did) , so maybe talk it over first with your physician and get his take on it before you begin. It might make you feel better.

Member
230 posts
Helper bee

@EffieTrinket:  At first i was freaked out, but i knew two other people that had great results. I did the treatement for 6 months. My side effects was dry skin, hair loss (just noticed more when i showered) and dry lips. My face has been great and its been now 8 years. Worth it, i havent gotten any pimples since then. I do suffer from dry skin but so what. I changed my diet and started to exercise just to make sure i wouldnt get all the side effects.

Member
1703 posts
Bumble bee

I also took it when I was 13 & it really did turn my skin around for the better. The side effects can be really bad but I only experienced the more minor commone ones like dry skin, dry eyes, & bad night vision. The only long-term side effect was that I feel like the pill permanently worsened my night vision.

I had horrible acne before I took it & it runs in my family so my mom thankfully knew it was only going to get worse (I always felt like i’d look like Edward James Olmos later in my life). We tried a bunch of other creams/gel prescriptions before she put me on the accutane & nothing worked until that. I’d recommend getting a few big bottle of some really creamy thick lotion & thick chapstick when you start it- those saved my sanity while I was on it- nothing worse than dry, flaky, itchy skin- I think I used Olay Quench lotion as it seemed to be the only one that kept my skin hydrated all day.

Also, make sure you’re going to your doctor for the monthly blood tests- if anything goes wrong they should be able to catch it on the blood test before it becomes serious. Once I was completed the regiment my skin was super clear until I got off BC about 2 years ago (so roughly 10years). Even now it’s still nowhere near as bad as it was before the accutane & is really only noticeable when I’m near my flow. 

It sounds scary with all the stuff you have to read/sign off on to take the pills but most people don’t really have too many issues with it. Oh, I don’t know if it matters to you or not but you will be unable to give blood until, I believe, a year after you are off the pill… Wishing the best of luck in your decision!

Member
115 posts
Blushing bee

I was on Accutane years ago in high school before the bad side effects were well known. It worked amazingly for me and now 10 years later I have none of the side effects. I was also on the swim team at the time so it really dried my skin out but it was nothing a little moisturizer and chapstick couldn’t fix. If I had to do it again I absolutely would- I’ve always had bad skin and it made me feel so much more confident and pretty (as silly as it sounds, I think anyone with acne can understand those feelings) . I wish you the best of luck and hope your skin looks amazing on your wedding day :)

Member
4003 posts
Honey bee

I suffered from acne for 12 years (5th grade through senior in college) before I finally decided to go on Accutane. My skin was so oily it looked like I was sweating a few hours after applying makeup, umm gross! While on the medicine I really didn’t have any side effects. It made my skin go from super oily to normal, I was already addicted to chapstick lol, and I saw no difference in the moisture of my eyes (I wear contacts). Oh! and it cleared up my acne ;)

The only annoying thing is that you have to get blood work and a pregnancy test done every month, as well as see your dermatologist every month. So the costs can add up. You also have to login to this website (iPledge Program) and answer questions. They take this very seriously. 

As for long term side effects, I’ve only been off for about 2 years but I haven’t noticed any. I still get a few little breakouts every now and then but my acne is very stubborn haha.

Honestly, if you’ve tried every option (like I literally did) I would go for it.

Member
573 posts
Busy bee

I was on Accutane. I wish I would’ve gone on it sooner. NOTHING else worked. I am very happy that I went on it and have no regrets about taking it.

Side effects I experienced (all ONLY while on the medication, nothing lasting too long after getting off of it):

- dry lips (like sierra desert dry… you’ll have to vaseline your lips and the inside of your nose constantly)

- small muscle tears (which they warned me about because I had prior surgery and am a martial artist) It wasn’t that bad

- thin skin (easy tearing and bruising)

- bloody noses

And I can’t remember anything really else. They started me off on low doses and built me up to a medium dose. There is no need to go on the high doses. I’ve been off the meds for years and no problems! And so happy that I’m not a scabby bleedy face freak anymore (my cystic acne would plate scab over and then randomly start bleeding… I looked like a monster from a horror movie)

Member
1776 posts
Buzzing bee

@EffieTrinket:  don’t freak. i used it about 5 years ago and it is hands down the BEST thing i have ever done for my skin, and my self esteem. i didn’t find the side effects that bad (drier skin – buy a humidifier for your bedroom for SURE, dryish eyes and lips)

yes, there are scary side effects, for some people, some times. that is like ANY medicine. don’t let those tiny percentages scare you. be aware, but don’t be afraid.

the way that my dermatoligist explained to it to me was – the people most likely to have side effects are the ones who don’t follow the ‘rules’ and/or lie to their doctors. make sure that you are having the regular tests you need, and ask if you feel that it’s not going the way it should. 

buy a great moisturizer, lip balm and eye drops. those three things will likely be all the ‘management’ you need of your side effects. if you don’t like it, you can always stop taking it.

also – remind yourself that this is a medicine. it’s medicine that you will take for a short time which will likely make a drastic change in your skin for the rest of your life. for me, it was unbelievable. i would do it again in a heartbeat.

Member
363 posts
Helper bee

I took it in high school and had a very bad reaction to it after drinking alcohol. It actually put me in the hospital. (No one thought to tell me not to drink!) unfortunately I didn’t get to finish it out so I did not see results. Other then that, I only had really dry lips/skin vehicle taking it. 

good luck!!

You must be logged in to reply to this topic.

Related Topics:

Mary Kay Clear Proof

Potenial Venue Manager Issue

Find Amazing Vendors